High on Aspirin Platelet Reactivity in Pediatric Patients Undergoing the Fontan Procedure
This article requires a subscription to view the full text. If you have a subscription you may use the login form below to view the article. Access to this article can also be purchased.
Current guidelines recommend routine aspirin thromboprophylaxis after each stage of palliation for children with single ventricle heart disease.1 In the only randomized trial to evaluate efficacy of aspirin thromboprophylaxis after the Fontan procedure, 21% of patients still had a thromboembolism.2 One possible mechanism is suboptimal inhibition of ex vivo platelet function in response to aspirin referred to as high on aspirin platelet reactivity (HAPR). Increased platelet turnover, platelet activation, inflammation, endothelial dysfunction due to hypoxemia, cardiopulmonary bypass, and Fontan conduit surfaces may lead to impaired aspirin responsiveness in this population. We evaluated laboratory markers of aspirin responsiveness in the early postoperative period after the Fontan procedure.
Twenty patients undergoing the Fontan procedure (13 males, median 33 months of age) were enrolled between August 2014 and June 2015. This study was approved by the Institutional Review Board at Children’s National Health System, and all families provided informed consent for participation. Aspirin was discontinued in all patients 5 days before their surgical procedure. After induction of anesthesia, blood was obtained for thromboelastography with platelet mapping (TEG-PM), and a urine sample was collected …